I saw my neuro on Friday and in the course of a fairly long appointment and discussion, I asked a lot of questions.
One in particular had to do with oral meds, which we've been told for years are right around the corner. He says yes, they'll definitely be available very soon, but prescribing them will be difficult because of their side effects. Only select patients will get them. I asked if this included those who couldn't tolerate or just didn't do the injections. No, only those with very aggressive MS who haven't responded to the CRABs. But the effects could be worse than Tysabri, and that's what they're finding in the clinical trials. Apparently there are some very serious problems despite all the hype.
I haven't read that at all, and have only seen reports of new problems with Tysabri and their implications to Biogen's bottom line. But for those waiting for a safe oral med, he says what's out there now isn't it. This doctor is a Hopkins MS researcher and surely should know what he's talking about, but the whole discussion left me floored. I'm doing well on Avonex and I know I'm not a candidate for anything else, so it's not that. It's just another question as to what big Pharma might be hiding.
Wow, my neuro didn't say a thing about this drug being limited to only certain types of patients. He talks about this drug every time I see him and the only thing he said about the side effects is that it lowers the lymphocyte counts. But, you doc is a Hopkins guy and mine is a DC university prof and surely there is a disconnect somewhere between our two docs even though they are probably both attending the same conferences and reading the same literature and research studies.
Now I am confused and feeling that this isn't going to happen for most of us. What else did he tell you?
An MS researcher I heard speak said oral DMDs are at least ten years out, have a lot of bugs to work out with bad side effects and effectiveness and that they will be more expensive than the injectables. He is at Duke.
I think this is a tricky question and probably one on which neuros don't all agree. It is generally agreed that the risk profile for the oral meds is worse than that of the injectables. I have read that some neuros have expressed reluctance to prescribe them for this reason.
They are immunosuppressants, like Tysabri, so it is possible that there could be problems with PML. To my knowledge, there haven't been any cases yet, but Tysabri got through all its trials just fine, too.
The trial I'm in for fingolimod/FTY720 has had some side effects, but except for a couple people who died of infections, they have all been reversible when someone gets off the drug.
It also seems to be difficult to judge for sure whether they are more efficacious than the injectables. Since there are no biomarkers at this time and there are so many complications in trying to measure what is going on in MS, this is not surprising.
There is an interesting update on the oral meds at http://www.msrc.co.uk/index.cfm?fuseaction=show&pageid=683 (scroll down or ctrl-f to the section called First oral therapies for multiple sclerosis anticipated)
Just a quick note here. A lowering of lymphocytes is nothing to sneeze at. Low lymphocytes can lead to opportunistic infections such as are seen in AIDS. Lymphocytes both T-Celss and B-cell are our primary defense against many infections like viruses, tuberculosis, fungal infections etc. From my reading the oral meds have shown up more infections than just PML.
Things that suppress the immune system like Tysabri, chemotherapy and now the oral MS meds can have many serious and fatal infections and even things like lymphoma (an often fatal cancer of the lymph nodes) are things to be VERY cautious about.
The simple, uncomplicated oral med for MS is not even on the horizon. Don't get too optimistic. Remember the 4 main DMDs, Avonex, Betaseron, Copaxone, and Rebif do NOT suppress the immune system in any major way. Yes, occasionally we see a lowering of the neutrophils (another type of white cell) on the interferon meds, but this is an indication to stop the drug.
Because I react to TB tests (somehow someway I've been exposed to TB, and it's latent), I don't want an active infection from anything that suppresses my immune system--including long term steroid treatment, Tysabri, or any of the new MS medicines.
I hope research in the future is geared to finding a treatment for MS that doesn't suppress the immune system.
Quix is right about the side effects of lowered lymphocytes being an important consideration with this new oral drug.
When my neuro said I might not be a candidate for this drug because I aleaday have a chronic low lymph count I begged him to let me try it and if a problem comes up then we will discontinue. His response was "we doctor's take this oath to do no harm," which shows me that my doctor take this seide effect very seriously. I was so excited about this drug since I hate the injections, but it is looking like less of a possible option.
Ess, you brought up a good subject and thanks for sharing this with us.
Thank you for bringing this to the attention of the whole group. This is important information to know, about the oral drugs. I just cannot see why they would even get approval by the FDA for these drugs, if they cause so much harm. How can the drug companys think this is the answer to those needing a DMD? We don't want to be sicker, we want to get well.
As it stands now, I will not be waiting for the oral drugs, in their current make-up...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.